Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 137, NWS Cleveland, OH

July 16, 2019Crawford County, Seneca County, Wyandot County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 16, 2019, 5:48 PM EDT for Crawford County, Seneca County, Wyandot County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2019, 5:48 PM EDT (21:48 UTC)
Expired
Jul 16, 2019, 6:30 PM EDT
In force
42 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, OH, Seneca County, OH, Wyandot County, OH

The radar

The Cleveland radar (KCLE), 118 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:06 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 16, 4:06 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
406 PM EDT Tue Jul 16 2019

.SYNOPSIS...
The remnants of Barry will move northeast across the area
Wednesday. A ridge of high pressure will build north across the
region Wednesday night and remain nearly stationary over the
eastern United States through Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
The remnants of Barry are beginning affect the local area with
numerous pockets of showers and thunderstorms developing across
the area this afternoon. The stronger cells are moving into the
western portions of the forecast area at this time. Model
soundings indicated deep moisture will infiltrate the local area
this afternoon and tonight and will result in locally heavy rain
with any convection that develops. As the remnant low moves
into the area, there is some indication the low will slow in
forward motion and become nearly stationary for a period of time
tomorrow. An upper level trough will move east across the
region Wednesday and will capture the remnant low. The upper
level trough and low will then move east of the area tomorrow
afternoon and tomorrow night and moisture associated with the
system will exit to the southeast.

Models indicate best dynamics for the heavy rain should arrive
overnight into tomorrow morning so will keep the likely to
categorical POPs through this period across the area. Due to
dewpoint temperatures climbing into the 70s and upper 60s with
low temperatures holding in the 70s, a warm and humid night is
expected in the tropical air mass. The same goes for tomorrow
with dewpoints holding in the lower and even middle 70s. Any
showers and thunderstorms will keep temperatures subdued
slightly in the lower to middle 80s most areas. Some improvement
will take place in the west with some breaks of sun possible and
could result in highs in the upper 80s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
An upper ridge will depart the Great Lakes region on Thursday,
allowing for zonal flow to anchor over the area. A wave of
energy will propogate through the flow allowing for some showers
and thunderstorms to develop north of the region. A couple of
these may skirt a little further south and have a slight chance
to low chance PoP for the northern portion of the forecast area.

The main story for the short term forecast period will be the
extreme temperatures. A heat dome over the SE CONUS, as
indicated by a 593 dm anticyclone at 500 mb, will nudge north
into the lower Great Lakes region bringing moist and abnormally
hot air. As of now, the extended guidance is in fairly good
agreement on 850 mb temperatures reaching the 18 to 21 degrees
Celsius range on Thursday and warming to 21 to 24 degrees
Celsius on Friday. This will translate to upper 80s to low 90s
for highs on Thursday and low to upper 90s on Friday. Dew points
in the 60s and 70s will allow for heat indices over 100 degrees,
especially on Friday. Heat headlines will likely be needed for
the end of the week, but it is never too early to begin making
heat preparations.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The area will remain hot on Saturday as the area remains on the
periphery of the upper level high. Some convection may develop
along a lake breeze as the synoptic flow should be weak enough
for one to develop. An upper trough will enter the Great Lakes
region on Sunday and allow for a cool down over the region along
with more widespread showers and thunderstorms. There is still
some uncertainty on the timing so will leave some mid-chance
PoPs for Sunday and Monday. High pressure returns to the region
on Tuesday and will keep a mostly dry forecast.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Numerous showers and thunderstorms continue to develop over
Indiana and extreme northwest Ohio at this time. This activity
will gradually move northeast in advance of the remnant
circulation of Barry. Will go with predominant showers and
thunderstorms across the area as the storms move toward the
area. Only concern is whether the thunderstorms will remain
diurnal in nature meaning that they will diminish overnight with
sunset. This appeared to be the trend this morning as activity
weakened during the night well southwest of the area. With that
in mind, expecting mainly MVFR conditions across the area and
the possibility of moderate intensity rainfall in the
thunderstorms overnight. Improving conditions will occur
tomorrow morning. Winds will be on the light side in general at
10 knots or less.

OUTLOOK...Non-VFR possible Saturday night and Sunday.

&&

.MARINE...
The remnant low of Barry has reached the Ohio Valley and will
continue northeast towards the eastern Great Lakes for
Wednesday. Winds will generally remain out of the south ahead of
and with the system. As the low departs the region, winds will
shift around to the north to northeast for a brief period of
time as high pressure nudges in from the north on Wednesday
night. A weak disturbance will ripple through the Great Lakes on
Thursday and winds will return from the south for the end of the
week on the western end of high pressure. A cold front will
cross the lake on Sunday and shift winds around to the
northwest. All in all, winds and waves through the period appear
to be fairly benign and no headlines are expected at this time.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Lombardy
MARINE...Sefcovic
Hazardous weather outlook, Jul 16, 3:41 PM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
341 PM EDT Tue Jul 16 2019

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-171945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
341 PM EDT Tue Jul 16 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Thunderstorms will continue to develop as the region continues to
become increasingly more humid. The main concern will be locally
heavy rainfall under the strongest convection. While severe weather
is not expected to be widespread, there is a potential for strong
damaging winds near the heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Increased lift along a weak front and the moisture from the remnants
of Barry will produce locally heavy rainfall across the region
Wednesday morning into Wednesday evening.

An upper level ridge will increase over the region Thursday into the
weekend which will bring hot and humid conditions. Heat advisories
or warnings may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 16, 5:36 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Cleveland OH
536 PM EDT Tue Jul 16 2019

OHZ007>009-162215-
Erie-Ottawa-Sandusky-
536 PM EDT Tue Jul 16 2019

...A STRONG THUNDERSTORM WILL AFFECT OTTAWA...ERIE AND EASTERN
SANDUSKY COUNTIES...

At 534 PM EDT, a strong thunderstorm was located over Fremont,
moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm. Torrential
rainfall is also occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Locations impacted include...
Sandusky, Fremont, Port Clinton, Clyde, Green Springs, Castalia,
Ballville, Marblehead, Sandusky South, Stony Prairie, Fairview Lanes,
Whites Landing and Vickery.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4153 8297 4151 8298 4154 8287 4159 8285
      4153 8282 4154 8271 4149 8274 4151 8277
      4147 8304 4145 8304 4142 8292 4147 8283
      4144 8276 4149 8269 4146 8270 4143 8265
      4125 8305 4126 8313 4137 8325
TIME...MOT...LOC 2134Z 233DEG 21KT 4135 8310

Sefcovic

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:15 PM EDTSevere Thunderstorm WarningCLEMedina, Portage, Stark, Summit45 min
Jul 15, 8:56 PM EDTSpecial Weather StatementCLEAshland49 min
Jul 15, 8:57 PM EDTSpecial Weather StatementCLECuyahoga63 min
Jul 15, 9:37 PM EDTSpecial Weather StatementCLEGeauga23 min
Jul 15, 10:06 PM EDTSpecial Weather StatementCLEStark24 min
Jul 16, 5:36 PM EDTSpecial Weather StatementCLESandusky39 min
Jul 16, 5:37 PM EDTSpecial Marine WarningCLE83 min
Jul 16, 6:21 PM EDTSevere Thunderstorm WarningCLECrawford, Erie, Huron, Marion, Morrow, Richland and 1 more51 min
Jul 16, 6:55 PM EDTSpecial Marine WarningCLE2 hr
Jul 16, 7:04 PM EDTSpecial Weather StatementCLEAshland, Lorain, Medina56 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.